Skip to main content
×
Home
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 12
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Viotti, C. Dutykh, D. and Dias, F. 2014. The Conformal-mapping Method for Surface Gravity Waves in the Presence of Variable Bathymetry and Mean Current. Procedia IUTAM, Vol. 11, p. 110.


    Saut, Jean-Claude and Xu, Li 2012. Well-posedness on large time for a modified full dispersion system of surface waves. Journal of Mathematical Physics, Vol. 53, Issue. 11, p. 115606.


    Chazel, F. Benoit, M. Ern, A. and Piperno, S. 2009. A double-layer Boussinesq-type model for highly nonlinear and dispersive waves. Proceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences, Vol. 465, Issue. 2108, p. 2319.


    Lannes, David and Bonneton, Philippe 2009. Derivation of asymptotic two-dimensional time-dependent equations for surface water wave propagation. Physics of Fluids, Vol. 21, Issue. 1, p. 016601.


    Schäffer, Hemming A. 2009. A fast convolution approach to the transformation of surface gravity waves: Linear waves in 1DH. Coastal Engineering, Vol. 56, Issue. 5-6, p. 517.


    Alvarez-Samaniego, Borys and Lannes, David 2008. Large time existence for 3D water-waves and asymptotics. Inventiones mathematicae, Vol. 171, Issue. 3, p. 485.


    Ruban, V. P. 2008. Highly nonlinear Bragg quasisolitons in the dynamics of water waves. Physical Review E, Vol. 77, Issue. 5,


    Choi, Wooyoung and Camassa, Roberto 1996. Weakly nonlinear internal waves in a two-fluid system. Journal of Fluid Mechanics, Vol. 313, Issue. -1, p. 83.


    Matsuno, Y. 1995. Forced Benjamin-Ono equation and its application to soliton dynamics. Physical Review E, Vol. 52, Issue. 6, p. 6333.


    Matsuno, Y. 1994. Higher-order nonlinear evolution equation for interfacial waves in a two-layer fluid system. Physical Review E, Vol. 49, Issue. 3, p. 2091.


    Matsuno, Y. 1993. Two-dimensional evolution of surface gravity waves on a fluid of arbitrary depth. Physical Review E, Vol. 47, Issue. 6, p. 4593.


    Matsuno, Yoshimasa 1993. A Unified Theory of Nonlinear Wave Propagation in Two-Layer Fluid Systems. Journal of the Physical Society of Japan, Vol. 62, Issue. 6, p. 1902.


    ×
  • Journal of Fluid Mechanics, Volume 249
  • April 1993, pp. 121-133

Nonlinear evolution of surface gravity waves over an uneven bottom

  • Y. Matsuno (a1)
  • DOI: http://dx.doi.org/10.1017/S0022112093001107
  • Published online: 01 April 2006
Abstract

A unified theory is developed which describes nonlinear evolution of surface gravity waves propagating over an uneven bottom in the case of two-dimensional incompressible and inviscid fluid of arbitrary depth. Under the assumptions that the bottom of the fluid has a slowly varying profile and the wave steepness is small, a system of approximate nonlinear evolution equations (NEEs) for the surface elevation and the horizontal component of surface velocity is derived on the basis of a systematic perturbation method with respect to the steepness parameter. A single NEE for the surface elevation is also presented. These equations are expressed in terms of original coordinate variables and therefore they have a direct relevance to physical systems. Since the formalism does not rely on the often used assumptions of shallow water and long waves, the NEEs obtained are uniformly valid from shallow water to deep water and have wide applications in various wave phenomena of physical and engineering importance. The shallow- and deep-water limits of the equations are discussed and the results are compared with existing theories. It is found that our theory includes as specific cases almost all approximate theories known at present.

Copyright
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax